Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 393, NWS North Platte, NE

August 15, 2009Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2009, 5:45 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 5:45 PM MDT (23:45 UTC)
Expired
Aug 15, 2009, 6:45 PM MDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 2:08 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:24 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 2:24 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT SAT AUG 15 2009

.DISCUSSION...

.SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...

TONIGHT...APPROACH OF UPPER TROUGH AND COLD FRONT WILL BRING THE
BEST CHC AND AREAL COVERAGE FOR TSTMS TO WRN AND NCTRL NEBR. STRONG
CONVECTION CURRENTLY EXTENDING FROM SERN WY INTO NCTRL CO. AS AN
UNSEASONABLE STRONG UPPER TROUGH APPROACHES AND A MID LEVEL JET MAX
ROUNDS THE BASE OF THE TROUGH...AN MCS WILL DEVELOP AND MOST LIKELY
MOVE DUE EAST ACROSS NORTH CENTRAL NEBRASKA. EASTWARD MOVEMENT
FAVORED TO TRACK IN AREA OF PRONOUNCED UPSTREAM 1000-500MB THICKNESS
DIFLUENCE...ALSO AN INDICATOR OF MCSS WITH HEAVY RAINFALL
POTENTIAL. HAVE RAISED POPS NCTRL TO 80 PERCENT PER LATEST NAM/GFS
AND PREVIOUS MODEL CONSISTENCY. ACROSS THE SRN HALF...POPS RAISED
SOME TO 50-70 PERCENT. DURATION EXPECTED TO BE LESS...ALTHOUGH WHAT
PASSES THROUGH COULD BE INTENSE RAINFALL. THERE WILL ALSO BE SOME
SEVERE THREAT TIL AROUND 02Z WITH LOSS OF HEATING. THERE IS SOME
POTENTIAL FOR ISOLATED FLASH FLOODING OVERNIGHT. THIS PARTLY DUE TO
FAIRLY SATURATED GROUND. HOWEVER WIDESPREAD RAINFALL WILL MOSTLY BE
AROUND 1 INCH WITH AREAS OF 1-2 INCHES POSSIBLE. LOWEST 3HR FFG IS
ACROSS HOLT COUNTY NEAR 1.5 INCHES. AREAS TO THE WEST LESS FLOOD
PRONE. THUS A FLASH FLOOD WATCH WAS NOT FELT NEEDED.

SUNDAY AND SUNDAY NIGHT...MUCH COOLER AND DRY SUNDAY BEHIND THE
FRONT WITH ONLY A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
ATTEMPTING TO RETURN ACROSS WEST CENTRAL AND SOUTHWEST NEBR AFTER
MIDNIGHT. HIGHS TO BE ABOUT 10 DEGREES COOLER  RANGING FROM 75 TO
80.

MONDAY AND MONDAY NIGHT...MAIN UPPER LOW WILL MOVE INTO WESTERN
ONTARIO CANADA MONDAY WITH A BROAD UPPER TROUGH ACROSS THE NRN
PLAINS/WRN GREAT LAKES. TEMPS TO REMAIN BELOW NORMAL NEAR 75-80.
WILL MAINTAIN A SLIGHT CHC MONDAY AFTN THROUGH MONDAY NIGHT FOR SWRN
PORTIONS OF THE FA. BULK OF SHOWERS AND STORMS WILL BE ACROSS KANSAS
WILL WILL BE AREA NORTH OF SFC FRONT.

TUESDAY AND TUESDAY NIGHT...WEAK WAVE IN NWRLY FLOW ALOFT MAY
TRIGGER A FEW SHOWERS OR THUNDERSTORMS TUESDAY AFTERNOON ACROSS SWRN
AREAS...WITH A SLIGHT CHC OVERNIGHT ALL AREAS. AGAIN...MAIN FOCUS TO
BE ACROSS KS.

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)...
DISTURBANCES DROPPING SOUTHEAST ALONG THE WRN SIDE OF UPPER TROUGH
WILL KEEP A SLIGHT CHC TO LOW CHC POPS WEDNESDAY AND WEDNESDAY NIGHT
AS TEMPS CONTINUE TO RANGE BELOW NORMAL IN THE LOWER 80S. BY
THURSDAY AND FRIDAY...UPPER RIDGE AXIS TO THE WEST WILL NUDGE EAST
DIVERTING STORM WELL TO OUR EAST...ALTHOUGH COOL HIGH PRESSURE WILL
MAINTAIN HIGHS NEAR 80 FOR THURSDAY...WARMING INTO THE 80S FRIDAY
AND SATURDAY. FCST DRY FRIDAY AND SATURDAY.
&&

.AVIATION...

TSRA INCREASING IN INTENSITY AND COVERAGE EARLY THIS AFTERNOON
ACROSS THE C/NRN ROCKIES IN THE MID LEVEL WAA ZONE AHEAD OF
ANOMALOUS UPPER LOW SLIDING EWD. EARLY MORNING CONVECTION IN NEB HAS
LEFT THE KLBF/KVTN AREAS IN SUBSIDENCE EARLY...HOWEVER 18Z SOUNDING
SHOWS THERE HAS BEEN SUFFICIENT SYNOPTIC SCALE LIFT TO ERODE CAP
SOMEWHAT...THOUGH SOME NEG AREA REMAINS WHICH IS CONFIRMED BY VISUAL
INSPECTION OF DEVELOPING CU FIELD. MODELS CONTINUE TO SUGGEST
DEVELOPMENT ALONG WEAK FRONT/WIND SHIFT LINE ACROSS THE CENTRAL PART
OF THE STATE PRIOR TO 4 PM CDT...AND LAPS/MSAS HINTING AT GOOD
DESTABILIZATION THERE. WILL HAVE TO SEE IF MESOSCALE LIFT IS
SUFFICIENT TO SUSTAIN UPDRAFTS TO TSRA STAGE. IN ADDITION...AS LONG
WAVE TROF APPROACHES...BETTER LARGE SCALE SHEAR AVAILABLE TO
MAINTAIN AND ORGANIZE CONVECTION BY EVENING FURTHER W.

HAVE INCLUDED INITIAL CB GROUP IN BOTH KVTN AND KLBF TAFS TO RELATE
ONLY MODERATE CONFIDENCE IN TSRA INITIATION TIME...HOWEVER INCLUDED
TSRA AS PREVAILING LATER SINCE CONFIDENCE IS HIGHER THAT EVENTUALLY
ORGANIZED CONVECTION WILL INDEED DEVELOP. MAIN THREAT SHOULD BE
HEAVY RAIN AND HAVE THEREFORE INCLUDED VSBYS THAT GO TO IFR...AND
THESE COULD END UP BEING CONSERVATIVE SHOULD ORGANIZED CONVECTION
REMAIN OVER A TAF SITE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...JWS
Hazardous weather outlook, Aug 15, 2:39 PM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT SAT AUG 15 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT SAT AUG 15 2009 /239 PM MDT SAT AUG 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA TONIGHT. AHEAD OF THIS FRONT...WARM AND UNSTABLE AIR WILL
RESIDE AND AS THE FRONT APPROACHES THE AREA...THUNDERSTORMS ARE
EXPECTED TO DEVELOP. A FEW OF THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS INITIALLY WEST
OF A LINE FROM VALENTINE TO OGALLALA...THEN PROGRESSING EASTWARD
THROUGH THE NIGHT. IN ADDITION...THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN AS WELL...AND SINCE HEAVY
RAIN OCCURRED LAST NIGHT IN SOME PLACES...LOCALIZED FLOODING OF
ROADWAYS WILL BE POSSIBLE WHERE GROUND IS SATURATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL SOUTH OF THE
AREA SUNDAY...BUT WITH A SLIGHTLY UNSTABLE AIRMASS REMAINING IN
PLACE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AS UPPER LEVEL
LOW PRESSURE AREAS INTERACT WITH THE FRONT...ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE. SOUTHERN AND WESTERN AREAS OF
NEBRASKA WILL SEE THE BEST CHANCES FOR THUNDERSTORMS INTO MONDAY.

AS WARMER AIR AND MOISTURE RETURN TO THE AREA BY MID
WEEK...THUNDERSTORM CHANCES WILL REMAIN ACROSS THE AREA INTO THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Local storm report, Aug 15, 4:19 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             12 ESE BARTLETT         41.82N 98.34W
08/15/2009  E0.50 INCH       WHEELER            NE   PUBLIC

            TORRENTIAL RAIN AND 50 MPH WIND GUSTS REPORTED ALSO.

&&

CBUTTLER
Local storm report, Aug 15, 5:17 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     28 W GORDON             42.81N 102.76W
08/15/2009  E60 MPH          SHERIDAN           NE   PUBLIC

            THE PULBIC ESTIMATED WIND GUSTS IN EXCESS OF 60 MPH WITH
            TORRENTIAL RAIN.

&&

SJACOBS
Local storm report, Aug 15, 5:22 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     26 W GORDON             42.81N 102.72W
08/15/2009  E60 MPH          SHERIDAN           NE   PUBLIC

            THE PUBLIC ESTIMATED WINDS IN EXCESS OF 60 MPH THAT
            CAUSED DAMAGE TO TREE LIMBS.

&&

SJACOBS
Local storm report, Aug 15, 5:44 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     11 NW GORDON            42.92N 102.36W
08/15/2009  E60 MPH          SHERIDAN           NE   PUBLIC

            THE PUBLIC REPORTED WIND GUSTS IN EXCESS OF 60 MPH.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:01 PM MDTFlash Flood WarningLBFBrown, Keya Paha, Rock3 hr
Aug 14, 10:49 PM MDTFlash Flood WarningLBFBoyd, Holt3 hr
Aug 15, 4:53 PM MDTSevere Thunderstorm WarningLBFSheridan67 min
Aug 15, 5:33 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan57 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.